Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 355, NWS Jackson, MS

July 12, 2020Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2020, 7:53 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 7:53 PM CDT (00:53 UTC)
Expired
Jul 12, 2020, 9:00 PM CDT
In force
67 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forrest County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 117 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS54 KJAN 130053
SVRJAN
MSC035-073-130200-
/O.NEW.KJAN.SV.W.0355.200713T0053Z-200713T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
753 PM CDT Sun Jul 12 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Central Forrest County in southeastern Mississippi...
  East central Lamar County in southeastern Mississippi...

* Until 900 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located near West
  Hattiesburg, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mclaurin around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8946 3136 8933 3122 8915 3110 8915
      3103 8926
TIME...MOT...LOC 0053Z 317DEG 14KT 3125 8936 

HAIL...1.00IN
WIND...60MPH
 
$$

DB
1 follow-up statement
010 
WWUS54 KJAN 130150
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
850 PM CDT Sun Jul 12 2020

MSC035-073-130200-
/O.EXP.KJAN.SV.W.0355.000000T0000Z-200713T0200Z/
Forrest MS-Lamar MS-
850 PM CDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORREST AND EAST
CENTRAL LAMAR COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3127 8946 3136 8933 3122 8915 3110 8915
      3103 8926
TIME...MOT...LOC 0150Z 317DEG 14KT 3109 8919 

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:44 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 5:44 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
544 PM CDT Sun Jul 12 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: Isolated thunderstorms will continue into the
early evening in the HBG and PIB vicinities. Where storms occur,
brief northwesterly winds around 40 knots along with MVFR/IFR
ceilings and visibilities can be expected. After midnight, VFR
conditions will prevail through the remainder of the period./GG/

&&

.DISCUSSION...
Through Monday: The story for today has been a mixture of heat
and storms. The MCS that came through Tennessee and Alabama
earlier this morning initiated an outflow that mostly went through
Alabama but did clip the eastern part of Mississippi. This
prompted a severe thunderstorm watch and a few storms were able to
reach severe strength in the east. These storms continue to drift
south and some are strong to severe. Hi-res guidance continues to
indicate that these will push south through the remainder of the
afternoon and early evening and may produce some gusty winds
before diminishing especially with the loss of daytime heating.

Elsewhere, the influence of the upper ridge has been felt across
much of the region today as convection has been rather limited
elsewhere. Temperatures outside of the east/storms have risen into
the lower to mid 90s and with dewpoints in the mid to upper 70s, it
has felt muggy in many spots. Heat indices have exceeded 103 degrees
at just about all locations except the far northeast quadrant. In
addition, many locations have seen 105 to 110 degrees, especially in
the heat advisory area. A few spots, especially in the Highway 84
corridor have even touched 110-112 degrees this afternoon.

Similar conditions will be in place tomorrow as hot and muggy
weather continues. The east will once again get a reprieve from this
as a boundary will drop south into the region. This will allow for
some slightly drier air to push into mainly eastern portions of the
region for tomorrow afternoon. However, dewpoints in the 75 to 80
degree range will continue across the west, especially the
southwest, as highs top out in the mid 90s. This will lead to
another day of heat indices in the 105 to 110 degree range. If the
80 degree dewpoints can be realized, and I would not doubt they
could be, it won't be out of the question for there to be heat
indices in the far southwestern part of the forecast area(around the
MissLou) exceeding 110 degrees and possibly necessitating an
Excessive Heat Warning in this location. I won't jump on board with
it just yet, but will allow future shifts to reassess and
potentially upgrade this area. For now, a heat advisory has been
issued for locations across northeast Louisiana and central to
southern Mississippi for Monday. There is some potential for showers
or storms to develop in the afternoon hours but coverage should not
be great and at this point am not expecting severe storms. /28/

Monday night through next Sunday: Above average temps and muggy
conditions will remain a central theme through the remainder of the
forecast period. A mid/upper ridge will expand eastward and wield
greater influence over our area during the midweek time frame. This
will help to suppress PoPs generally over the western portion of the
area and Delta, with rain and storm chances more focused toward the
south/east portion of the CWA on Tuesday and Wednesday. It will
remain hot with daytime highs in the mid 90s common each day.
Unfortunately, following the surge of slightly drier air on Monday,
greater moisture will return to much of the area again Tuesday and
Wednesday. This will usher in a return to higher heat indices,
except perhaps closer to the MS/AL state line. Heat advisories will
likely still be needed for some portion of the area.

Later in the week and into the weekend, the ridge axis will shift
farther north, with PoPs creeping farther north and west again.
Generally, the higher temps and heat indices will shift northward
with the ridge, with clouds, rain, and subtly lower dewpoints being
more of a limiting factor for heat stress concerns in the southern
half of the area. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  94  75  95 /  26  22  11  18
Meridian      73  93  72  95 /  37  18   5  21
Vicksburg     77  95  77  96 /  21  14  13   7
Hattiesburg   75  95  75  95 /  51  39  10  34
Natchez       76  95  76  95 /  21  19  12   9
Greenville    73  93  74  95 /  14   6   8   6
Greenwood     72  93  74  96 /  15   6   5   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025-
     034>036-040>043-047>049-053>056-059>066-072>074.

     Heat Advisory from 11 AM to 7 PM CDT Monday for MSZ040-047-
     053>055-059>065-072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

     Heat Advisory from 11 AM to 7 PM CDT Monday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&
Hazardous weather outlook, Jul 12, 2:48 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
248 PM CDT Sun Jul 12 2020

ARZ074-075-MSZ041-042-048-049-056-066-132000-
Ashley-Chicot-Sharkey-Yazoo-Hinds-Rankin-Smith-Jones-
248 PM CDT Sun Jul 12 2020

This hazardous weather outlook is for portions of southeast
Arkansas and central Mississippi.

.DAY ONE...Tonight and Monday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Monday

Increased heat stress conditions with maximum heat index values
near 105 degrees are expected across the area from late morning
through late afternoon Monday. Fatigue and heat exhaustion will
become possible with prolonged outdoor activities.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Elevated heat stress conditions with heat index values of 105 to
110 degrees will be possible again during the middle of next week.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ018-019-025>039-043>046-050>052-057-058-132000-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Scott-Newton-
Lauderdale-Jasper-Clarke-
248 PM CDT Sun Jul 12 2020

This hazardous weather outlook is for northeastern portions of
central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Limited to elevated heat stress conditions with heat index values
of 100 to 110 degrees will be possible again during the middle
portion of next week. Fatigue and heat exhaustion will become
possible with prolonged outdoor activities.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ007>009-015-016-023>026-MSZ040-047-053>055-059>065-072>074-
132000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Claiborne-
Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-Lamar-Forrest-
248 PM CDT Sun Jul 12 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Monday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Monday

Dangerous heat with maximum heat index values of 105 to 110
degrees is expected across the area from late morning through late
afternoon Monday. Fatigue and heat exhaustion will become likely
with prolonged outdoor activities.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Elevated heat stress conditions with heat index values of 105 to
110 degrees will be possible again on Tuesday and Wednesday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

DL

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 12, 4:07 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 1 ENE QUITMAN           32.04N 88.70W
07/12/2020  E50 MPH          CLARKE             MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TREE ON A HOUSE
            EAST OF QUITMAN RIGHT OFF OF HIGHWAY 18.
            SUB-SEVERE WINDS GUST UP TO 50 MPH WAS
            POSSIBLE.

&&

JNE
Special weather statement, Jul 12, 5:09 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
509 PM CDT Sun Jul 12 2020

MSZ058-122300-
Clarke MS-
509 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARKE COUNTY UNTIL 600
PM CDT...

At 508 PM CDT, Meteorologists were tracking a strong thunderstorm
over De Soto, or over Quitman, moving southeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crandall around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3189 8848 3186 8862 3185 8867
      3198 8885 3219 8868 3209 8845
TIME...MOT...LOC 2208Z 310DEG 49KT 3200 8872

DB
Special weather statement, Jul 12, 5:27 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
527 PM CDT Sun Jul 12 2020

MSZ057-066-122300-
Jones MS-Jasper MS-
527 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER AND
NORTHEASTERN JONES COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sandersville, or 7 miles northeast of Laurel, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3182 8894 3155 8894 3176 8919 3196 8903
      3187 8891 3183 8891
TIME...MOT...LOC 2227Z 308DEG 28KT 3179 8907

DB
Special weather statement, Jul 12, 6:11 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
611 PM CDT Sun Jul 12 2020

MSZ060-122345-
Adams MS-
611 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS COUNTY UNTIL
645 PM CDT...

At 611 PM CDT, Meteorologists were tracking a strong thunderstorm
near Natchez, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stanton around 640 PM CDT.
  Cranfield around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3154 9145 3157 9141 3159 9140 3160 9143
      3163 9140 3166 9140 3171 9138 3166 9127
      3165 9127 3163 9123 3163 9117 3162 9115
      3152 9115 3139 9117
TIME...MOT...LOC 2311Z 289DEG 9KT 3160 9133

DB
Special weather statement, Jul 12, 6:32 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 PM CDT Sun Jul 12 2020

MSZ057-058-130030-
Jasper MS-Clarke MS-
632 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER AND SOUTHERN
CLARKE COUNTIES UNTIL 730 PM CDT...

At 632 PM CDT, Meteorologists were tracking a strong thunderstorm
near Barnett, or 15 miles west of Quitman, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Heidelberg around 640 PM CDT.
  Barnett around 645 PM CDT.
  Stafford Springs around 650 PM CDT.
  Goodwater around 710 PM CDT.
  De Soto around 730 PM CDT.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3189 8848 3185 8864 3183 8876
      3183 8886 3188 8900 3205 8893 3195 8847
TIME...MOT...LOC 2332Z 298DEG 10KT 3197 8896

DB
Special weather statement, Jul 12, 7:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
743 PM CDT Sun Jul 12 2020

MSZ073-074-130145-
Lamar MS-Forrest MS-
743 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT FORREST AND NORTHEASTERN LAMAR
COUNTIES UNTIL 845 PM CDT...

At 742 PM CDT, Meteorologists were tracking a strong thunderstorm
over West Hattiesburg, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Petal around 750 PM CDT.
  Sunrise around 800 PM CDT.
  Mclaurin around 825 PM CDT.
  Rock Hill around 830 PM CDT.
  Brooklyn around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3128 8950 3143 8927 3130 8914 3100 8915
      3095 8921
TIME...MOT...LOC 0042Z 317DEG 14KT 3129 8936

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:43 PM CDTSpecial Weather StatementJANForrest62 min
Jul 12, 11:38 PM CDTSpecial Weather StatementJANForrest, Lamar52 min
Jul 13, 7:48 AM CDTDense Fog AdvisoryJANChoctaw, Clay, Lowndes, Noxubee, Oktibbeha, Webster and 1 more72 min
Jul 13, 2:58 PM CDTHeat AdvisoryJANAdams, Bolivar, Claiborne, Copiah, Covington, Forrest and 22 more28 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.